Thunderstorm Wind, Wicomico
- When
- June 17, 8:28 PM EST
- Where
- Wicomico County, 0.88 mi NW of Allen
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.290, -75.690
Trees were downed.
Scattered severe thunderstorms associated with a weak surface trough produced damaging winds across portions of the Lower Maryland Eastern Shore.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms associated with a weak surface trough produced damaging winds across portions of the Lower Maryland Eastern Shore.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 17, 7:07 PM EST, 1 hour 21 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Wakefield VA 807 PM EDT Mon Jun 17 2019 .SYNOPSIS... High pressure anchored off the Southeast coast for most of the upcoming week. A weak frontal boundary approaches from the northwest today into Tuesday bringing a chance for showers and storms to the region. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... As of 215 PM EDT Monday... Latest analysis reveals sfc high pressure anchored in place off the Coastal Carolinas this morning. Weak sfc cool front lingers over the northeast, just north of the Mason-Dixon line at midday. Aloft, quasi-zonal flow continues over the region, with some weak upper level disturbances riding SW to NE along the periphery of the southeast upper ridge. Strong heating and and a mainly clear sky have allowed temps to rise well into the 80s to low 90s this afternoon (some cooler low to mid 80s MD beaches). MSAS analysis indicating some weak capping hanging on from the RIC metro over to the eastern shore, but we should see this cap break over the next few hours as temps increase a bit more. While a belt of enhanced westerly flow will generally stay north of the local area today, the subtle perturbations in the flow aloft have allowed some sct showers and storms to fire up along developing lee trough off to the west. Past few runs of the HRRR and the WRF-ARW continue to show this activity spilling E-NE across our northern tier of Virginia piedmont counties after 4pm, eventually reaching the northern neck and MD Eastern Shore after 7pm, closer to the enhanced winds aloft. The nrn neck/eastern shore area remains in a Slight Risk area, with a Marginal Risk extending south to roughly the highway 460 corridor. Strong straight line winds and a few isolated instances of large hail are more likely in these areas. Areas to the south of the Marginal Risk will be well removed from the stronger flow aloft and severe weather is correspondingly less likely in this region, though a few of the stronger thunderstorm cores this afternoon will be capable of generating briefly gusty winds and heavy rain. Given weak (south) to marginal (north) effective shear, rain chances will wane quickly after sunset, and become relegated to the northern tier by midnight, with no PoPs carried overnight. Early morning lows in the upper 60s and low to mid 70s. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/... As of 300 PM EDT Monday... Similar weather story for Tuesday, as the sfc front drops a bit closer to the area. A bit more in the way of showers and storms are expected Tuesday aftn and evening, with the potential for a few more strong storms across the region. SPC has continued the Marginal Risk for severe storms over the entire area, with strong gusty winds remaining the mostly likely severe hazard. Highs Tuesday will be modestly cooler than Monday due to greater chances for rain and increased cloud cover with expected highs in the upper 80s to low 90s. Unsettled weather pattern continues for Wednesday with continued moist SW flow, strong daytime heating, and a continued series of transient shortwave disturbances bringing additional (mainly diurnally-driven) scattered showers and storms. 12z Model guidance continues to lean toward a better defined system traversing the region Thursday with another shot at strong to severe storms, clearing by late Thu night. Highs each day in the upper 80s and low 90s with overnight lows remaining in the upper 60s and low 70s. && .LONG TERM /FRIDAY THROUGH MONDAY/... As of 300 PM EDT Monday... High pressure builds into the area from the north Fri and Sat. This generally keeps it dry although some late day convection may fire up over the wrn Piedmont Sat. Highs both days in the low-mid 80s, a bit cooler at the coast. Lows in the 60s to nr 70 se. Srn ridge establishes itself early next week. NW flow along with a lee trof will result in sct mainly diurnal convection each day. Warmer and more humid. Highs Sun 85-90 inland, low-mid 80s near the water. Lows Sun nite upr 60s-lwr 70s. Highs Mon upr 80s-lwr 90s except low-mid 80s along the coast. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... As of 800 PM EDT Monday... Per current radar trends, sct convection will track across the coastal TAF sites over the next 1-3 hrs. Thus, VFR conditions with sct CB's tempo drops to MVFR CIGS with IFR VSBYS in hvy rain. VFR conditions return by midnite as most if all pcpn weakens/dissipates. Winds variable in and around tstrms. Another round of diurnal convection Tue, but kept thunder out of fcst this far out. Outlook: SCT diurnal convection conditions continue through most of the week. && .MARINE... As of 400 PM EDT Monday... South to Southwesterly flow continues across the waters as the Bermuda High remains entrenched over the Western Atlantic and Southeastern US. Winds speeds vary during the day with lower winds through the afternoon hours and some increase during the evening and overnight hours. At this point however those winds seem to range between about 5kt - 15 kt. That is expected to continue through Tuesday evening when a weak cold front tries to slide into the Mid- Atlantic States. This wave should back the winds more to the south and might kick things up more into the 15 kt range through Wednesday morning when the shortwave moves through and off the coast. Behind this wave, the flow weakens and turns back to the SW for Wednesday night but thing begins to increase again on Thursday into Friday as a stronger cold front approaches the area. The wind shift with the front on Friday will flip the winds to the NW and they might briefly get a bit strong but at this point don't think winds during the next 4 to 5 days will reach SCA levels. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...MAM NEAR TERM...MAM SHORT TERM...MAM/RHR LONG TERM...MPR AVIATION...MPR MARINE...ESS
Hazardous Weather Outlook National Weather Service Wakefield VA 409 AM EDT Mon Jun 17 2019 NCZ012>017-030>032-102-VAZ065-079-087-092-096>098-180815- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Mecklenburg-Brunswick- Greensville-Southampton-Suffolk-Chesapeake-Virginia Beach- 409 AM EDT Mon Jun 17 2019 This Hazardous Weather Outlook is for northeast North Carolina, south central Virginia and southeast Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Chance for strong to severe thunderstorms to develop on Tuesday with gusty winds, frequent lightning, and heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ021>025-VAZ064-075>077-521-180815- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Caroline-Westmoreland-Richmond-Northumberland-Western Essex- 409 AM EDT Mon Jun 17 2019 This Hazardous Weather Outlook is for southeast Maryland, east central Virginia, eastern Virginia and north central Virginia. .DAY ONE...Today and tonight. Slight risk of strong to severe storms this afternoon. Gusty winds, frequent lightning, and heavy rain are possible in addition to isolated instances of large hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Chance for strong to severe thunderstorms to develop on Tuesday with gusty winds, frequent lightning, and heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ048-060>062-066>069-078-080>086-088>090-093-095-099-100-509>520- 522>525-180815- Fluvanna-Prince Edward-Cumberland-Goochland-Lunenburg-Nottoway- Amelia-Powhatan-Lancaster-Dinwiddie-Prince George-Charles City- New Kent-Gloucester-Middlesex-Mathews-Sussex-Surry-James City- Isle of Wight-Norfolk/Portsmouth-Accomack-Northampton-Western Louisa- Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Eastern Essex-York-Newport News- Hampton/Poquoson- 409 AM EDT Mon Jun 17 2019 This Hazardous Weather Outlook is for central Virginia, east central Virginia, eastern Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and tonight. Marginal risk of strong to severe storms this afternoon. Gusty winds, frequent lightning, and heavy rain are possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Chance for strong to severe thunderstorms to develop on Tuesday with gusty winds, frequent lightning, and heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
852 PM EDT MON JUN 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM MARINE TSTM WIND 2 NNE SMITH BEACH 37.41N 75.97W
06/17/2019 M43 MPH ANZ631 VA MESONET
MESONET STATION FW4496 MACHIPONGO.
&&
JMSpecial Weather Statement
National Weather Service Wakefield VA
856 PM EDT Mon Jun 17 2019
MDZ021>023-180145-
Dorchester-Wicomico-Somerset-
856 PM EDT Mon Jun 17 2019
...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT SOMERSET...
SOUTHWESTERN WICOMICO AND CENTRAL DORCHESTER COUNTIES...
At 855 PM EDT, thunderstorms with heavy rain were located along a
line extending from near Cambridge to 16 miles southwest of Vienna
to 9 miles southwest of Deal Island. Movement was east at 25 mph.
Wind gusts in excess of 40 mph, pea size hail and frequent
ligntning are possible with these storms.
Locations impacted include...
Salisbury, Fruitland, Princess Anne, University Of Maryland Eastern
Shore, Salisbury University, Hebron, Lawsonia, Westover, Deal Island,
Marion Station, Tylerton, West Pocomoke, Mardela Springs, Whitehaven,
Wetipquin, Trinity, Eden, Kingston, Mount Vernon and Green Hill.
Strong wind gusts are possible with these showers. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Motorists should use extra caution in the vicinity of these showers.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3846 7560 3821 7557 3794 7571 3796 7605
3797 7604 3797 7605 3803 7582 3814 7579
3812 7609 3814 7608 3823 7582 3826 7592
3835 7586 3836 7587 3823 7597 3837 7601
3814 7609 3813 7610 3847 7621
TIME...MOT...LOC 0055Z 289DEG 26KT 3848 7613 3829 7600 3811 7611
44PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
914 PM EDT MON JUN 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM TSTM WND DMG EASTVILLE 37.35N 75.94W
06/17/2019 NORTHAMPTON VA 911 CALL CENTER
A COUPLE OF TREES DOWN.
&&
JMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
919 PM EDT MON JUN 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 1 SSW BUMPASS 37.95N 77.74W
06/17/2019 LOUISA VA 911 CALL CENTER
TREE DOWN ON A HOME ON WINDING RIDGE ROAD.
&&
JMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
921 PM EDT MON JUN 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 1 SSW PENDLETON 37.98N 77.91W
06/17/2019 LOUISA VA 911 CALL CENTER
TREE DOWN ON A MOBILE HOME.
&&
JMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
923 PM EDT MON JUN 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM TSTM WND DMG MINERAL 38.01N 77.91W
06/17/2019 LOUISA VA 911 CALL CENTER
MULTIPLE TREES DOWN FROM MINERAL TO BUMPASS.
&&
JMThe Dover AFB radar (KDOX), 63 km away, was scanning. The volume nearest the first event began at 01:26 UTC.
3 thunderstorm wind. Local standard time, as filed.
Trees were downed.
Trees were downed.
Numerous trees were downed along Bishopville Road, Jarvis Road, and Saint Martins Neck Road. Four trees fell on a house and garage on Bishopville Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2019Every state in 2019This day in weather historyWarnings in Maryland, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838622, 838623, 838626.